Alert archive / Rhode Island / River Flood Warnings in 2023

River Flood Warning 27, NWS Boston/Norton, MA

July 16, 2023Washington County, Rhode Island

NWS Boston/Norton, MA issued this river flood warning at Jul 16, 2023, 7:51 PM EDT for Washington County, Rhode Island. It took effect at Jul 17, 2023, 12:17 AM EDT. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2023, 7:51 PM EDT (23:51 UTC)
In effect from
Jul 17, 2023, 12:17 AM EDT
Expired
Jul 18, 2023, 2:00 PM EDT
In force
38 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Minor

County Washington County, RI

The radar

The Boston radar (KBOX), 74 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wood River at Hope Valley (HOPR1).

Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
7 ft
Major stage
9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01118000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Jul 16, 6:51 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 16, 6:51 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Boston/Norton MA
651 PM EDT Sun Jul 16 2023

.SYNOPSIS...
Showers and thunderstorms will persist into tonight ahead of a
slow moving front. Very warm and humid weather is expected
Monday but no rain is expected. The unsettled weather pattern
will continue this week, with the best chances for wet weather
on Tuesday and late in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
6 PM Update:

 * Focus is on Considerable flash flood threat in RI/SE MA

Radar shows a corridor of torrential rainfall extending from RI
and eastern MA southward to eastern Long Island and off NJ
coast. This will focus the heaviest rainfall, with rates of 1-2"
per hour, across RI and E MA through this evening per HREF and
consensus of high-res guidance. Mesoanalysis maps show plenty of
ingredients in place to support continued flooding rain threat
in these areas early tonight including plume of 2.3" PWATS and
strong 850 mb moisture convergence/transport. Additionally,
there is still enough instability present to support embedded
thunder.

Main area of concern is urban areas of RI, including greater
Providence, and neighboring areas of SE MA which are most
vulnerable to flooding from heavy rainfall rates. In these
areas, we upgraded the Flash Flood Warning to Considerable
impacts, which includes stranded vehicles and some road
closures. Other area of concern is metro Boston but we haven't
seen rainfall rates quite as high there.

We should see this corridor begin to shift slightly eastward
tonight as PWAT axis also begins to shift east, such that next
round later this evening may end up impacting more of SE MA (New
Bedford, Fall River) as opposed to RI but it will be a close
call. It's also possible we see some flooding across Cape Cod
and the Islands later tonight.

Otherwise, few more showers will be found elsewhere in SNE as we
remain in moist and somewhat unstable airmass. A warm and muggy
night is ahead once again with patchy fog.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
155 PM Sunday:

 * Very warm and humid but a break from the rain

Weak high pressure will build over the region on Monday as front
more or less washes out over SNE. Little change in the airmass
takes place so with expected sunshine, highs will top out well
into 80s to near 90 with dewpoints holding around 70, which
results in heat indices in low to mid 90s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
155 PM Sunday:

 * Unsettled weather pattern remains in place

Ensembles show little change in the upper air pattern this week
as yet another in a series of upper troughs deepen into a closed
low near Great Lakes. This will keep us in an overall warm and
humid pattern with rounds of showers and thunderstorms. Based
upon timing of fronts moving through, best chances appear to be
Tuesday and Thursday into Friday. We stayed close to NBM
guidance.

This should allow for river and stream levels to gradually
recede this week, however there is the possibility of at least
urban flooding given potential for locally heavy rainfall.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00z Update: Moderate confidence.

Focus for showers/storms will be across RI and SE MA tonight,
slowly migrating east to Cape Cod and the Islands. We're seeing
a mix of VFR and MVFR/IFR across the region but trend will be
for MVFR/IFR conditions to become more widespread overnight. We
do expect improvement to VFR Monday and that will persist into
Monday night.

S/SW winds shift to W/NW overnight and diminish to 10kt or less,
then we should see coastal sea breezes develop Monday.

KBOS TAF...Moderate confidence. Timing of onset of IFR is still
in question so we backed off a but with the 00z TAF.

KBDL TAF...Moderate confidence. Timing of onset of IFR is still
in question so we backed off a but with the 00z TAF.

Outlook /Monday Night through Friday/...

Monday Night: VFR.

Tuesday through Tuesday Night: VFR. Chance SHRA, isolated TSRA.

Wednesday through Wednesday Night: VFR.

Thursday through Friday: VFR. Chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

650 PM Sunday:

Lowered the Small Craft Advisory for the nearshore waters as
gusty winds have diminished, but it remains posted for for
marginal 5-foot seas on outer waters and may need to be extended
through Monday in later forecasts.

Showers and a few thunderstorms that have been affecting the
eastern MA waters will slowly expand into southern coastal
waters tonight, producing downpours with low visibility. Drier
weather briefly returns Monday as weak high pressure builds over
waters, with coastal sea breezes likely by afternoon.

Outlook /Monday Night through Friday/...

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain showers.

Thursday: Winds less than 25 kt. Chance of rain showers.

Thursday Night through Friday: Winds less than 25 kt. Chance of
rain showers, isolated thunderstorms.

&&

.HYDROLOGY...
In addition to the potential flash flooding tonight, we have
included several smaller rivers in Flood Warnings per latest
NERFC forecasts as well as FLASH Crest Unit Streamflow. Please
refer to the latest Flood Warnings and Statements for details.

We are keeping tabs on the Pawtuxet River at Cranston, RI which
is forecast to crest just below its Moderate flood stage of 11
feet late tonight.

Flood Watches continue through late tonight for the potential of
additional flooding.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 2 AM EDT Monday for CTZ002>004.
MA...Flood Watch until 2 AM EDT Monday for MAZ002>017-020-026.
RI...Flood Watch until 2 AM EDT Monday for RIZ001>007.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ250-254>256.

&&

SYNOPSIS...JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...JWD/MM
AVIATION...JWD
MARINE...JWD
HYDROLOGY...Staff
Hazardous weather outlook, Jul 16, 4:09 PM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 PM EDT Sun Jul 16 2023

CTZ002>004-MAZ002>017-020-026-RIZ001>007-172015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Southern Bristol MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
409 PM EDT Sun Jul 16 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ018-019-021>024-RIZ008-172015-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
409 PM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-172015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 PM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 16, 5:59 PM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
559 PM EDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     Tornado          2 SSE North Brookfield  42.25N 72.07W
07/16/2023                   Worcester          MA   NWS Storm Survey

            EF-0. Damage confined to trees.
            Non-continuous 2 mile path.

&&
Local storm report, Jul 16, 7:22 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
722 PM EDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flash Flood      2 E Providence          41.82N 71.39W
07/16/2023                   Providence         RI   Law Enforcement

            Gano St at Wickenden St in Providence was
            closed due to flooding. Relayed by Amateur
            radio.

&&

AL
Local storm report, Jul 16, 7:23 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
723 PM EDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Flash Flood      1 NE Pawtucket          41.88N 71.36W
07/16/2023                   Providence         RI   Law Enforcement

            Mendon Ave at Carter St flooded and
            impassable. Relayed by amateur radio.

&&

AL
Local storm report, Jul 16, 7:25 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
725 PM EDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Flash Flood      1 E Cranston            41.77N 71.46W
07/16/2023                   Providence         RI   Law Enforcement

            Water covering Reservoir Ave in Cranston.
            Relayed by amateur radio.

&&

AL
Local storm report, Jul 16, 7:26 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
726 PM EDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Flash Flood      2 NNW East Providence   41.82N 71.38W
07/16/2023                   Providence         RI   Law Enforcement

            Rebello Tunnel in East Providence closed due
            to flooding. relayed by amateur radio.

&&

AL
Local storm report, Jul 16, 7:28 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
728 PM EDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      1 SSW Danvers           42.55N 70.96W
07/16/2023                   Essex              MA   Public

            Social media photo of Route 114 flooded
            across the road. Relayed by amateur radio.

&&

AL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:15 AM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Worcester45 min
Jul 16, 8:17 AM EDTTornado WarningBOXEssex, Middlesex28 min
Jul 16, 8:43 AM EDTTornado WarningBOXMiddlesex22 min
Jul 16, 9:02 AM EDTSpecial Weather StatementBOXWorcester43 min
Jul 16, 9:23 AM EDTFlash Flood WarningBOXHampden, Hampshire3 hr
Jul 16, 9:30 AM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester45 min
Jul 16, 10:10 AM EDTTornado WarningBOXMiddlesex, Worcester20 min
Jul 16, 10:16 AM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester44 min
Jul 16, 10:49 AM EDTFlash Flood WarningBOXHampden, Worcester3 hr
Jul 16, 10:53 AM EDTFlash Flood WarningBOXMiddlesex, Worcester3 hr
Jul 16, 11:50 AM EDTRiver Flood WarningBOXWorcester6 hr
Jul 16, 11:53 AM EDTSpecial Weather StatementBOXEssex52 min
Jul 16, 12:24 PM EDTAreal Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk3 hr
Jul 16, 12:48 PM EDTSpecial Marine WarningBOX27 min
Jul 16, 1:36 PM EDTFlash Flood WarningBOXBristol6 hr
Jul 16, 1:55 PM EDTAreal Flood WarningBOXHampshire88 min
Jul 16, 2:06 PM EDTSpecial Weather StatementBOXEssex54 min
Jul 16, 2:19 PM EDTFlash Flood WarningBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more5 hr
Jul 16, 5:29 PM EDTFlash Flood WarningBOXBristol, Plymouth4 hr
Jul 16, 7:51 PM EDTRiver Flood WarningBOXHampden36 hr
Jul 16, 11:43 AM EDTSpecial Weather StatementBOXProvidence47 min
Jul 16, 12:42 PM EDTSpecial Weather StatementBOXProvidence48 min
Jul 16, 1:10 PM EDTSpecial Weather StatementBOXBristol, Kent, Washington50 min
Jul 16, 3:10 PM EDTRiver Flood WarningBOXKent, Providence34 hr
Jul 16, 8:54 AM EDTSpecial Weather StatementBOX51 min
Jul 16, 9:15 AM EDTSevere Thunderstorm WarningBOXCapitol Planning Region45 min
Jul 16, 9:51 AM EDTSpecial Weather StatementBOX54 min
Jul 16, 3:40 PM EDTRiver Flood WarningBOXCapitol Planning Region11 hr
Jul 16, 4:02 PM EDTAreal Flood WarningBOXNortheastern Connecticut Planning Region3 hr
Jul 16, 7:51 PM EDTRiver Flood WarningBOXCapitol Planning Region25 hr

Nearby

River Flood Warnings in Rhode Island, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.